Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Boston/Norton, MA

July 21, 2023Franklin County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 3:02 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2023, 3:02 PM EDT (19:02 UTC)
Expired
Jul 21, 2023, 7:54 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 126 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:10 PM EDTFLASH FLOODOrange, MAEast Main St at Mechanic St flooded and impassable.
Jul 21, 3:10 PM EDTFLASH FLOODOrange, MAEast Main St at Mechanic St flooded and impassable.
Jul 21, 3:10 PM EDTFLASH FLOODOrange, MAOrange PD reports Dexter Street has reportedly significant flooding over it. Relayed by amateur radio.
Jul 21, 3:10 PM EDTFLASH FLOODOrange, MAOrange PD reports Dexter Street has reportedly significant flooding over it. Relayed by amateur radio.
Jul 21, 7:15 PM EDTFLASH FLOOD1 S Gill, MAFlooding in several areas of town.
Jul 21, 7:45 PM EDTFLASH FLOOD2 Sw Montague, MAFlooding on river rd. relayed by amateur radio.
Jul 21, 7:45 PM EDTFLASH FLOOD4 S Gill, MARoute 2 closed from Adams Rd in Greenfield to the area around 71 French King Highway in Erving due to major flooding. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS51 KBOX 211902
FFWBOX
MAC011-027-212200-
/O.NEW.KBOX.FF.W.0029.230721T1902Z-230721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
302 PM EDT Fri Jul 21 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northwestern Worcester County in central Massachusetts...
  Northeastern Franklin County in western Massachusetts...

* Until 600 PM EDT.

* At 302 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2.5 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of urban areas, highways, streets and
           underpasses as well as other poor drainage and low-
           lying areas. Sharp rises on creeks and streams to over
           bankfull is possible.

* Some locations that will experience flash flooding include...
  Orange, Deerfield, Athol, Montague, Sunderland, Northfield, 
  Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New 
  Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
      4249 7241 4250 7253 4251 7259 4257 7253
      4260 7251 4267 7251 4268 7250 4271 7243
      4271 7232

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

Loconto
3 follow-up statements
286 
WGUS71 KBOX 212008
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
408 PM EDT Fri Jul 21 2023

MAC011-027-212200-
/O.CON.KBOX.FF.W.0029.000000T0000Z-230721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-Worcester MA-
408 PM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING 
FOR NORTHWESTERN WORCESTER AND NORTHEASTERN FRANKLIN COUNTIES...

At 408 PM EDT, the Orange fire dept reported flash flooding 
occurring in Orange and across the warned area. Between 2 and 3.5 
inches of rain have fallen. Excessive, torrential rains have eased 
although moderate to heavy rains continue to fall. The expected 
rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is already 
occurring and additional moderate to at times heavy rains may 
exacerbate or trigger new areas of flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Orange Fire Dept reported flooding on Dexter Street and
         the intersection of East Main Street with Mechanic St.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Orange, Deerfield, Athol, Montague, Sunderland, Northfield, 
  Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New 
  Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
      4249 7241 4250 7253 4251 7259 4257 7253
      4260 7251 4267 7251 4268 7250 4271 7243
      4271 7232

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Loconto
992 
WGUS51 KBOX 212156
FFWBOX
MAC011-027-220000-
/O.EXT.KBOX.FF.W.0029.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
556 PM EDT Fri Jul 21 2023

The National Weather Service in Norton has extended the

* Flash Flood Warning for...
  Northwestern Worcester County in central Massachusetts...
  Northeastern Franklin County in western Massachusetts...

* Until 800 PM EDT.

* At 556 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3.5 
  inches of rain have fallen. The expected rainfall rate is 1 to 1.5 
  inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Orange Fire Dept reported flooding on Dexter Street
           and the intersection of East Main Street with Mechanic
           St.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Orange, Deerfield, Athol, Montague, Sunderland, Northfield, 
  Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New 
  Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
      4249 7241 4250 7253 4251 7259 4257 7253
      4260 7251 4267 7251 4268 7250 4271 7243
      4271 7232

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

AL
099 
WGUS71 KBOX 212354
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
754 PM EDT Fri Jul 21 2023

MAC011-027-220004-
/O.CAN.KBOX.FF.W.0029.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-Worcester MA-
754 PM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING FOR NORTHWESTERN WORCESTER AND NORTHEASTERN 
FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
      4249 7241 4250 7253 4251 7259 4257 7253
      4260 7251 4267 7251 4268 7250 4271 7243
      4271 7232

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:03 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 21, 2:03 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
203 PM EDT Fri Jul 21 2023

.SYNOPSIS...
Showers and thunderstorms, especially across western portions
of Massachusetts and Connecticut may have strong wind gusts and
heavy rain. Drying trend begins late tonight into Saturday from
west to east. Otherwise, mainly dry weather prevails. Gorgeous
midsummer weather for Sunday with mostly sunny skies, low
humidity and seasonably warm temperatures. Then a gradual
increase in heat and humidity next week, with scattered
showers and thunderstorms possible Tuesday and again late next
week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
145 pm update...only minor tweaks to the foreacst. With
coordination with SPC, a Severe T-Storm Watch has been raised
for CT and Western MA (Worcester County westward). As indicated
previously, not a clear cut severe weather day. Mid level lapse
rates are rather poor, but we do have enough instability and
bulk shear that could sustain a more robust convective cell. We
will all know the answer by late this evening

1025 am update...

made modest tweaks to the grids based on latest radar/satellite
trends and the initial output from the newest hi-res CAMs. SPC
has increased the threat level for severe weather to the Slight
category across western portions of southern New England. Looks
reasonable, and in typical New England style, nothing is clear
cut for how things are going to unfold. Certainly, as previous
shift indicated, good signals for instability, shear and even
low level helicity. The latest CAMs are all similar in that they
show a broken line of convection to develop but otherwise they
are all over the place in timing and location. FV3 came in more
agressive than NAM3km and the recent HRRR runs. Perhaps it's on
to something given we already have convective development in
western CT at this time. Also some suggestion we have one batch
of convection early/mid afternoon, with a second line developing
later in the afternoon and getting into western sections after
6pm. In any case, as is typical with convection, we are just
going to have to roll with the punches and respond to whatever
Mother Nature decides to give us.

7 AM update...

Lots of low clouds and patchy fog across the region, except here
in eastern MA, partial sunshine with mid/high WAA clouds
approaching from the west. Warm frontal showers and
thunderstorms occurring across NYC into southwest CT. This
activity will weaken as low/mid level jet shears off to the
northeast into upstate NY and VT. Warm front will stall this
afternoon somewhere across eastern CT into central MA, with warm
sector airmass westward across central-western MA/CT, with
MUCAPE 1000-1500 j/kg, then lowering dramatically eastward into
RI and eastern MA. Best deep layer shear (around 30 kt) and CAPE
profiles overlap across eastern NY into western-central CT/MA.
This is where storms are expected to be most numerous and
intense based on HREF UH swaths. If stronger storms form
vicinity of warm front, could be sufficient low level turning
for an isolated tornado. SPC has a 2% TOR prob eastward into the
CT River Valley of MA/CT. PWATs up to 1.5 inches combined with
rivers and streams 7 day flows greater than 90th percentile will
yield low risk of flash flooding. Storm potential for 1 inch per
hourly rainfall rates and isolated storm totals of 1-3 inches
across western-central MA/RI.

Otherwise, typical summer day with highs in the upper 70s to
lower 80s and dew pts 65-70. True warm sector airmass focused
across CT into western-central MA. SSE winds becoming SSW in CT
and western-central MA this afternoon with arrival of warm
sector.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A cold front should slowly cross southern New England tonight,
before moving offshore after daybreak Saturday morning.
Weakening thunderstorms and scattered showers cross our region
tonight, with showers lingering along the east coast Saturday
morning. A marked drying trend from W to E during the late
morning and afternoon hours.

More sunshine should produce slightly higher max temperatures
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Points:

* Not as warm and less humid Sat night

* Pick of the weekend is Sunday with sunny and seasonably warm
  weather, but comfortable humidity

* Chance of showers/t-storms next Tue and Fri. Otherwise mainly
  dry weather with a gradual increase in heat & humidity, with
  90s possible late next week.

Short wave trough over southeast Quebec deamplifies and lifts
northeast away from the region. In its wake, NW flow aloft
streaming across SNE with 850 mb ensemble temp anomalies
slightly cooler than normal into MA/CT/RI. This combined with
light winds, decreasing clouds and dew pts falling into the mid
and upper 50s, low to mid 60s for the coastline, will result in
a very comfortable Sat night for late July.

Departing short wave over southeast Quebec yields rising
heights across SNE, supporting dry weather & sunshine. Post
frontal airmass with 850 mb temps at or slightly cooler than
normal will yield very pleasant conditions, with seasonably warm
temps (highs in the low to mid 80s), but accompanied by dew pts
in the 50s, except low to mid 60s for the coastline as
afternoon seabreezes advect higher dew pts onshore.

Next week, western Atlantic subtropical ridge begins to
retrograde towards the east coast. Rising heights across SNE
should support another mainly dry weather Monday. A warm day
with highs in the 80s but humidity tolerable, with dew pts in
the upper 50s to lower 60s, except mid to upper 60s along the
south coast. Mean trough over the Great Lakes/OH Valley and its
attending moisture plume advects eastward into New England Tue,
but with trough deamplifying, not expecting sufficient forcing
for ascent to warrant widespread showers/thunderstorms. Should
be more widely scattered. Hence, not a washout Tuesday with many
hours of dry weather likely. Continued warm Tue but more humid,
with dew pts creeping up to 65-70. Deamplifying mean trough
moves offshore Wed, with rising heights into SNE Thu, supporting
mainly dry weather. Ensembles have 591 heights over SNE by Thu,
signaling warmer (85-90) and increasing humidity with
developing SW flow.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update.

Confidence overall is moderate.

Tricky forecast, as it always is with convection. As of just
prior to 18z, scattered thunderstorms are forming across western
CT and MA. They should progress eastward during the afternoon
and into the evening, but questions about how well they maintain
intensity. That has big ramifications for the forecast for BOS
in particular. Have added in TEMPO groups for best guess on
timing for TSRA at BAF, BDL and ORH. However as the storms move
further east, they should be weakening, so only went with TEMPO
SHRA for BOS, BED and PVD, though did include VCTS in the body
of the TAF. There may be another weakening line of showers and
t-storms, that are currently across central NY, coming into the
area during the mid evening into overnight hours. Low
confidence, so a lot of VCSH in the forecast. That second line
of convection will actually mark the passage of a weak cold
front. Winds will shift to SW/W after that passage during the
overnight hours. Expect a mix of VFR and MVFR ceilings today,
with IFR expected, especially along the east coast, Cape and
Islands. Eventually we break out into VFR area wide starting
Saturday morning.

KBOS TAF...Moderate confidence in TAF. Expect additional TAF
amendments to fine tune timing of TSRA later this afternoon.
Some low ceilings over the adjacent waters are expected to move
in this evening for MVFR, perhaps IFR conditions.

KBDL TAF...Moderate confidence in TAF. Expect additional TAF
amendments to fine tune timing of TSRA. Potenial for IFR
conditions after 04z with fog forming in the CT River Valley.
Low confidence, so not in the forecast at this time.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence overall. Lower confidence on coverage of fog
across the waters.

Rather tranquil boating conditions expected across the waters
through Saturday. Areas of fog with visibility reduced less than
1 nm expected this morning across the eastern MA coastal
waters, including those around the Cape and islands. After some
improvement during the day today, should see a period this
evening with reduced visibility once more. Visibility finally
improves late tonight into Saturday as a cold front moves
offshore, bringing drier air over the coastal waters.

Outlook /Saturday Night through Tuesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera/Nash
NEAR TERM...Nocera/Nash
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Nash
MARINE...Belk/Nocera
Hazardous weather outlook, Jul 21, 4:19 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
419 AM EDT Fri Jul 21 2023

CTZ004-MAZ004>007-012>024-026-RIZ001>008-220830-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-220830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-220830-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this afternoon and
early evening. The main threats are damaging winds, flash flooding
and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 21, 2:39 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
239 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flood            1 S Greenfield          42.58N 72.60W
07/21/2023                   Franklin           MA   Law Enforcement

            Significant street flooding on both lanes of
            Deerfield St in Conway, just south of
            Meridian St. Relayed by amateur radio.

&&

AL
Local storm report, Jul 21, 2:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
242 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Flood            1 SW Conway             42.51N 72.69W
07/21/2023                   Franklin           MA   Trained Spotter

            Social media report of Elm St flooded over.
            Relayed by amateur radio.

&&

AL
Local storm report, Jul 21, 2:50 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
250 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flood            1 WSW Conway            42.51N 72.70W
07/21/2023                   Franklin           MA   Law Enforcement

            Conway PD reports the South River
            overflowing its banks has flooded Route 116
            and the road is starting to wash out.
            Relayed by amateur radio.

&&

AL
Special weather statement, Jul 21, 2:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 PM EDT Fri Jul 21 2023

CTZ002-003-211945-
Hartford CT-Tolland CT-
252 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of west central Tolland
and central Hartford Counties through 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or over Farmington, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Vernon,
Windsor, Wethersfield, South Windsor, Farmington, Simsbury,
Bloomfield, Berlin, Rocky Hill and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.

&&

LAT...LON 4161 7286 4171 7297 4200 7255 4174 7236
TIME...MOT...LOC 1852Z 242DEG 15KT 4170 7286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Local storm report, Jul 21, 2:56 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
256 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Flood            1 WSW Conway            42.51N 72.70W
07/21/2023                   Franklin           MA   Law Enforcement

            Significant flooding of Upper Baptist Rd in
            Conway and runoff from that flooding is
            going into a residence. Relayed by amateur
            radio.

&&

AL
Special weather statement, Jul 21, 2:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Fri Jul 21 2023

MAZ002>004-010-212000-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
259 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Worcester, northeastern Hampshire and northeastern Franklin Counties
through 400 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erving, or 8 miles west of Orange, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Gardner, Athol, Winchendon,
Montague, Templeton, Ashburnham, Hadley, Sunderland, Hatfield,
Northfield, Bernardston, Conway, Shelburne, Leverett, Erving and
Shutesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4272 7240 4271 7199 4264 7193 4237 7258
      4258 7274 4273 7243
TIME...MOT...LOC 1859Z 238DEG 16KT 4258 7245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:56 PM EDTSpecial Weather StatementBOXFranklin64 min
Jul 21, 1:55 PM EDTSpecial Weather StatementBOXHampden65 min
Jul 21, 2:03 PM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Jul 21, 2:06 PM EDTSpecial Weather StatementBOXFranklin54 min
Jul 21, 2:59 PM EDTSpecial Weather StatementBOXFranklin61 min
Jul 21, 3:50 PM EDTSpecial Weather StatementBOXWorcester55 min
Jul 21, 4:18 PM EDTSpecial Weather StatementBOXMiddlesex57 min
Jul 21, 4:24 PM EDTTornado WarningBOXWorcester17 min
Jul 21, 4:25 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester27 min
Jul 21, 4:47 PM EDTSpecial Weather StatementBOXMiddlesex58 min
Jul 21, 4:49 PM EDTFlash Flood WarningBOXMiddlesex, Worcester3 hr
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester43 min
Jul 21, 5:01 PM EDTSpecial Weather StatementBOXWorcester59 min
Jul 21, 5:07 PM EDTAreal Flood WarningBOXFranklin, Hampshire57 min
Jul 21, 5:46 PM EDTSpecial Weather StatementBOXMiddlesex59 min
Jul 21, 6:04 PM EDTFlash Flood Warning Considerable damage threatBOXFranklin, Hampshire2 hr
Jul 21, 6:16 PM EDTSpecial Weather StatementBOXFranklin59 min
Jul 21, 6:22 PM EDTFlash Flood WarningBOXEssex, Middlesex, Worcester3 hr
Jul 21, 6:32 PM EDTSevere Thunderstorm WarningBOXWorcester39 min
Jul 21, 7:22 PM EDTSpecial Weather StatementBOXMiddlesex53 min
Jul 21, 7:54 PM EDTAreal Flood WarningBOXFranklin, Worcester111 min

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.